Alert archive / Alabama / Winter Storm Warnings in 2011

Winter Storm Warning 2, NWS Huntsville, AL

January 25, 201111 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this winter storm warning at Jan 25, 2011, 1:00 PM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Jan 26, 2011, 12:00 AM CST. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 2011, 1:00 PM CST (19:00 UTC)
In effect from
Jan 26, 2011, 12:00 AM CST
Expired
Jan 26, 2011, 1:53 AM CST
In force
113 min
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WWUS44 KHUN 251900
WSWHUN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CST TUE JAN 25 2011

...ACCUMULATING SNOWFALL LIKELY OVER THE TENNESSEE VALLEY
LATE TONIGHT INTO WEDNESDAY MORNING...

A SURFACE LOW PRESSURE SYSTEM IS TRACKING ACROSS THE GULF COAST AND
INTO THE SOUTHEAST TODAY INTO WEDNESDAY. THIS SYSTEM IN COMBINATION
WITH AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING ACCUMULATING
SNOWFALL ACROSS THE TENNESSEE VALLEY. PRECIPITATION WILL BEGIN TO
GRADUALLY MIX WITH AND THEN CHANGE OVER TO SNOW ACROSS THE AREA LATE
TONIGHT. THE SNOW SHOULD THEN CONTINUE THROUGH THE OVERNIGHT HOURS
TONIGHT BEFORE TAPERING OFF FROM WEST TO EAST BY WEDNESDAY AFTERNOON.

ALZ001>010-016-TNZ076-096-097-260300-
/O.UPG.KHUN.WS.A.0002.110126T0600Z-110126T1800Z/
/O.NEW.KHUN.WS.W.0002.110126T0600Z-110126T1800Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
100 PM CST TUE JAN 25 2011

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A WINTER
STORM WARNING FOR SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* TIMING AND AREAS AFFECTED: RAIN WILL BEGIN TO MIX WITH AND 
  THEN CHANGE OVER TO SNOW AROUND MIDNIGHT ACROSS NORTHWEST 
  ALABAMA... AND THEN GRADUALLY OVERSPREAD THE REMAINDER OF 
  NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE DURING THE 
  EARLY MORNING HOURS ON WEDNESDAY. 

* ACCUMULATIONS: TOTAL SNOWFALL ACCUMULATIONS OF TWO TO FOUR INCHES.
  THE HIGHER SNOW AMOUNTS WILL GENERALLY BE NORTH OF THE TENNESSEE
  RIVER AND OVER THE HIGHER TERRAIN OF THE CUMBERLAND PLATEAU.

* OTHER HAZARDS: GUSTY NORTH TO NORTHWEST WINDS OF 15 TO 20 
  MPH WILL AFFECT NORTHWEST PORTIONS OF ALABAMA LATE TUESDAY 
  NIGHT...AND THEN SPREAD ACROSS THE REMAINDER OF THE AREA 
  THROUGH WEDNESDAY MORNING. 

* IMPACTS: SNOW SHOULD BEGIN TO ACCUMULATE ON ROADWAYS ACROSS THE
  AREA DURING THE OVERNIGHT HOURS...AND CONTINUE INTO WEDNESDAY
  MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE
FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

SL
2 follow-up statements
922 
WWUS44 KHUN 260257
WSWHUN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
857 PM CST TUE JAN 25 2011

...ACCUMULATING SNOWFALL LIKELY OVER THE TENNESSEE VALLEY THROUGH
WEDNESDAY MORNING...

A SURFACE LOW PRESSURE SYSTEM WILL CONTINUE TO TRACK ACROSS THE GULF
COAST INTO THE SOUTHEAST THROUGH WEDNESDAY. THIS SYSTEM IS WORKING IN
COMBINATION WITH AN UPPER LEVEL LOW PRESSURE SYSTEM TO PRODUCE
SNOWFALL ACROSS PORTIONS OF MISSISSIPPI...TENNESSEE AND KENTUCKY.
RAIN AND DRIZZLE OVER THE TENNESSEE VALLEY WILL GRADUALLY MIX WITH
AND THEN CHANGE OVER TO SNOW ACROSS THE AREA OVERNIGHT INTO THE
EARLY MORNING HOURS OF WEDNESDAY. ACCUMULATION OF SNOW IS EXPECTED
ACROSS THE REGION THROUGH WEDNESDAY MORNING.

ALZ001>010-016-TNZ076-096-097-260700-
/O.CON.KHUN.WS.W.0002.110126T0600Z-110126T1800Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
857 PM CST TUE JAN 25 2011

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO NOON CST WEDNESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST WEDNESDAY. 

* TIMING AND AREAS AFFECTED: RAIN WILL BEGIN TO MIX WITH AND THEN
  CHANGE OVER TO SNOW AROUND MIDNIGHT ACROSS NORTHWEST ALABAMA...AND
  THEN GRADUALLY OVERSPREAD THE REMAINDER OF NORTHERN ALABAMA AND
  SOUTHERN MIDDLE TENNESSEE DURING THE EARLY MORNING HOURS ON
  WEDNESDAY.

* ACCUMULATIONS: TOTAL SNOWFALL ACCUMULATIONS OF TWO TO FOUR 
  INCHES. THE HIGHER SNOW AMOUNTS WILL GENERALLY BE NORTH OF THE 
  TENNESSEE RIVER AND OVER THE HIGHER TERRAIN OF THE CUMBERLAND 
  PLATEAU. 

* OTHER HAZARDS: GUSTY NORTH TO NORTHWEST WINDS OF 15 TO 20 MPH WILL
  AFFECT NORTHWEST PORTIONS OF ALABAMA LATE TUESDAY NIGHT...AND THEN
  SPREAD ACROSS THE REMAINDER OF THE AREA THROUGH WEDNESDAY MORNING.

* IMPACTS: SNOW SHOULD BEGIN TO ACCUMULATE ON ROADWAYS ACROSS THE
  AREA DURING THE EARLY MORNING HOURS ON WEDNESDAY. BRIDGES AND
  OVERPASSES...IN ADDITION TO LOCATIONS IN HIGHER TERRAIN...WILL
  EXPERIENCE THE GREATEST TRAVEL IMPACTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

CCC/RSB
422 
WWUS44 KHUN 260753
WSWHUN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
153 AM CST WED JAN 26 2011

...WINTER WEATHER ADVISORY NOW IN EFFECT FOR THE TENNESSEE VALLEY...

ALZ001>010-016-TNZ076-096-097-261800-
/O.CAN.KHUN.WS.W.0002.000000T0000Z-110126T1800Z/
/O.NEW.KHUN.WW.Y.0003.110126T0753Z-110126T1800Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
153 AM CST WED JAN 26 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A WINTER
WEATHER ADVISORY FOR LIGHT SNOW...WHICH IS IN EFFECT UNTIL NOON CST
TODAY. THE WINTER STORM WARNING HAS BEEN CANCELLED.

* TIMING AND AREAS AFFECTED: LIGHT SNOW WILL GRADUALLY OVERSPREAD
  NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH THE
  REMAINDER OF THE EARLY MORNING HOURS.

* ACCUMULATIONS: TOTAL SNOWFALL ACCUMULATIONS OF A TRACE TO TWO
  INCHES ARE ANTICIPATED WITH THIS EVENT. THE HIGHER SNOW AMOUNTS
  WILL GENERALLY OCCUR ACROSS THE HIGHER TERRAIN OF NORTHEAST ALABAMA
  AND SOUTHERN MIDDLE TENNESSEE.

* OTHER HAZARDS: GUSTY NORTHWEST WINDS OF 15 TO 20 MPH WILL SPREAD
  ACROSS THE ENTIRE AREA THROUGH THE EARLY MORNING HOURS. THIS MAY
  RESULT IN BRIEF PERIODS OF BLOWING SNOW AND REDUCED VISIBILITIES.

* IMPACTS: SNOW SHOULD BEGIN TO ACCUMULATE ON ROADWAYS ACROSS THE
  TENNESSEE VALLEY DURING THE PREDAWN HOURS. BRIDGES AND
  OVERPASSES...IN ADDITION TO LOCATIONS IN HIGHER TERRAIN...WILL
  EXPERIENCE THE GREATEST TRAVEL IMPACTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

DD/DG

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this winter storm warning went out at Jan 25, 11:56 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 25, 11:56 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1156 AM CST TUE JAN 25 2011

.UPDATE...FOR 18Z TAFS

&&

.AVIATION...
-RA TO RA AND CIGS IN THE MVFR CATEGORY WILL CONTINUE THROUGH ABOUT
20Z. THEN EXPECT CIGS TO DROP INTO THE IFR CATEGORY AND REMAIN THERE
UNTIL DAYBREAK ON WEDNESDAY. THE -RA SHOULD MIX WITH -SN AROUND 05Z AT
KMSL AND AROUND 07Z AT KHSV. EXPECT -SN BETWEEN 07Z AND 10Z AT BOTH
SITES. CIGS SHOULD IMPROVE TO MVFR CRITERIA AROUND 15Z.

&&

.PREV DISCUSSION... /ISSUED AT 1026 AM CST TUE JAN 25 2001/

PLENTY OF CLOUD COVER AND LIGHT TO MODERATE RAINFALL ACROSS MOST OF
ALABAMA AND SOUTHERN MIDDLE TENNESSEE THIS MORNING. THIS IS IN
RESPONSE TO FAIRLY STRONG UPGLIDE BEING PRODUCED BY A LOW PRESSURE
SYSTEM JUST NORTH OF NEW ORLEANS. TEMPERATURES ARE CURRENTLY IN THE
UPPER 30S TO LOWER 40S ACROSS NORTHERN ALABAMA AND SOUTHERN TN. NOT
STRONG...BUT DECENT WARM AIR ADVECTION CAN BEE SEE IN 12Z ANALYSIS
UPSTREAM AT 925 MB AND 850 MB.

THIS WILL CONTINUE TO WARM TEMPERATURES INTO THE LOWER 40S..WITH SOME
MID 40S POSSIBLE ESPECIALLY SOUTH OF THE TN RIVER. OVERALL TWEAKED
HIGH TEMPERATURES DOWN A TAD FROM PREVIOUS FORECAST. UPGLIDE WILL
INCREASE AS THE LOW PRESSURE AREA MOVES SLOWLY EAST TODAY. THEREFORE
EXPECT CLOUDY CONDITIONS AND LIGHT TO MODERATE RAIN TO CONTINUE
THROUGH THE AFTERNOON HOURS. THERE COULD BE SOME HEAVIER RAIN MIXED
IN...BUT NOT LOOKING FOR VERY HEAVY RAINFALL TOTALS. WE SHOULD SEE
BETWEEN 1/4 AND 1/2 OF AN INCH OF RAINFALL...WITH SOME ISOLATED
HIGHER AMOUNTS TODAY.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
     THE FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN
     AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...MORGAN.

TN...WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
     THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

AVIATION...20
PREV DISCUSSION...20
Hazardous weather outlook, Jan 25, 12:49 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1249 PM CST TUE JAN 25 2011

ALZ001>010-016-TNZ076-096-097-261115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1249 PM CST TUE JAN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

RAINFALL WILL GRADUALLY MIX WITH SNOW AFTER MIDNIGHT...BEFORE
CHANGING OVER TO ALL SNOW DURING THE EARLY MORNING HOURS WEDNESDAY.

INITIAL SNOWFALL AMOUNTS OF AROUND 2 TO 3 INCHES ARE POSSIBLE MAINLY
AFTER MIDNIGHT. THE HEAVIER SNOW BANDS WILL LIKELY AFFECT AREAS MAINLY
NORTH OF THE TENNESSEE RIVER...AND LOCATIONS IN SOUTHERN MIDDLE TN.
SOME UNCERTAINTY STILL REMAINS WITH THE SNOW ACCUMULATIONS WITH THIS
SYSTEM. PLEASE CONSULT THE WINTER STORM WARNING THAT HAS BEEN ISSUED
FOR MORE INFORMATION ON THIS DEVELOPING WINTER STORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

LIGHT TO MODERATE SNOWFALL IS EXPECTED TO PERSIST THROUGH WEDNESDAY
MORNING...WITH ADDITIONAL ACCUMULATIONS UP TO ONE INCH POSSIBLE. SOME
ISOLATED HIGHER AMOUNTS ARE POSSIBLE. TOTAL ACCUMULATIONS OF 2 TO 4
INCHES ARE LIKELY WITH THIS SYSTEM. THE SNOWFALL IS THEN EXPECTED TO
TAPER OFF WEDNESDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

20

Nearby

Winter Storm Warnings in Alabama, 2011Winter Storm Warnings in Tennessee, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.